Injection Site Necrosis and Ulceration Following Vaccination in an Adult Patient
March 2018 | Volume 17 | Issue 3 | Case Report | 364 | Copyright © 2018
Stephanie Donaldson BS, Theresa Canavan MD, Peter G. Pavlidakey MD, Wendy C. Cantrell DNP CRNP, and Boni E. Elewski MD
University of Alabama at Birmingham, Birmingham, AL
Local adverse reactions to vaccination are typically mild and often quickly resolve. Vaccine adjuvants such as aluminum salts in combination with improper vaccination technique may result in severe local adverse reactions. As far as we know, there is only one prior case of frankly necrotic rapidly progressing vaccine site necrosis, which occurred in a pediatric patient.1 To our knowledge, this is the first adult case of vaccine site necrosis to be reported. The presumed etiology has been aluminum salt adjuvants and improper vaccination technique. Here we present an adult case of a severe local reaction to a vaccine resulting in necrosis of the epidermis and dermis with central ulceration. Skin appendages were also involved, with necrosis of eccrine coils and hair follicles. This necrotic ulceration was likely due to robust inflammatory response to aluminum salt subcutaneous injection. Correct vaccine placement, needle size, and needle length may reduce adverse local skin reactions.
J Drugs Dermatol. 2018;17(3):364-367.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Local adverse reactions to vaccines are typically mild and self-limited; severe reactions are very rare. Causes of adverse reactions include reactions to vaccine adjuvants, improper vaccine placement, and inappropriate needle size and length.2,3 Common local adverse events include erythema and induration, while more severe reactions include abscess formation and necrosis. A single pediatric case of vaccine-associated local necrotizing granulomatous reaction due to subcutaneous injection has previously been reported.1 We report a case of local epidermal and dermal necrosis and ulceration lacking granulomas in an adult following tetanus-diphtheria-acellular pertussis (Tdap) and pneumococcal polysaccharide (Pneumovax) administration. Skin appendages were also involved, evidenced by hair follicle and eccrine coil necrosis. The Tdap vaccine contains aluminum salt adjuvants, which have been implicated in the pathogenesis of local skin vaccine reactions.
A 51-year-old Caucasian female presented with a necrotic ulcer at the site of recent Tdap and Pneumovax vaccination. The patient received both vaccines in her right deltoid 10 days prior to presentation. She had no previous history of local or systemic vaccine reaction. On the evening of vaccination, the patient experienced tenderness, redness, and induration at the vaccination site. The next day bruising developed followed by blistering. A short course of oral doxycycline and a gluteal intramuscular steroid injection provided only mild transient relief.The blister ruptured on day 4, draining serosanguinous fluid. There was no purulent drainage, but redness persisted at the site. Over the following few days, the eroded blister progressed into a necrotic ulcer with black anesthetic eschar with a surrounding large tender ill-defined indurated erythematous plaque (Figure 1).The patient applied neomycin to the ulcerated area and covered with a bandage prior to presentation, but this did not provide any relief.At presentation, she was afebrile and had no leukocytosis. Wound and blood cultures returned negative at 48 hours. Punch biopsy for tissue culture and histological evaluation was performed. Tissue cultures were negative. Dermatopathology results showed nonspecific diffuse and extensive dermal and epidermal necrosis (Figure 2). There was mixed inflammatory cell infiltrate within the dermis with preservation of dermal collagen. Eccrine coils and hair follicles were necrotic. No definitive granulomas were identified. Periodic acid-Schiff, Fite, Gram, silver, and acid-fast stains did not reveal microorganisms.The patient was counseled to apply Vaseline and Silvadene cream for wound care and ibuprofen as needed for pain.
Adjuvants are common in vaccines and are added to optimize the immune response to antigens. Adjuvants are generally considered safe; however adverse events to adjuvant components can occur, especially when injected into subcutaneous fat rather than intramuscularly. Aluminum salts are commonly used adjuvants that have been associated with a variety of local adverse reactions including granuloma formation, allergic reaction, and myofasciitis.2 Granulomatous reactions to aluminum salts have been reported, and while these reactions can result in persistent pruritic nodules, this is considered a benign reaction that is self-resolving.1,4,5,6 Patients with this local reaction present with mobile subcutaneous nodules. Histological patterns can vary and can include necrobiosis.4,6 While this reaction pattern is more common than previously suspected, it is still uncommon and the benefits of aluminum salt adjuvants are thought to outweigh the risks.5Clinically necrotic and rapidly progressive severe local reactions to vaccines containing aluminum salts are very rare; a single case of a severe necrotic ulcerative reaction to 13-valent pneumococcal conjugate vaccine (PCV13) has been reported in an infant.1 This case was thought to be due to improper subcutaneous placement of this vaccine rather than a hypersensitivity reaction as this presentation followed his second PCV13 injection; he did not experience adverse reactions to his first or third PCV13 injections.